Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Unique best nonlinear approximation in Hilbert spaces


Authors: Charles K. Chui and Philip W. Smith
Journal: Proc. Amer. Math. Soc. 49 (1975), 66-70
MSC: Primary 41A65
MathSciNet review: 0361575
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Using the notion of curvature of a manifold, developed by J. R. Rice and recently studied by E. R. Rozema and the second named author, the authors prove the following result: Let $ H$ be a Hilbert space and $ F$ map $ {R^n}$ into $ H$ such that $ F$ is a homeomorphism onto $ \mathfrak{F} = F({R^n})$ and is twice continuously Fréchet differentiable. Then if $ F'(\alpha ) \cdot {R^n}$ is of dimension $ n$ for all $ \alpha \in {R^n}$, the manifold $ \mathfrak{F}$ has finite curvature everywhere. It follows that there is a neighborhood $ \mathfrak{U}$ of $ \mathfrak{F}$ such that each $ u \in \mathfrak{U}$ has a unique best approximation from $ \mathfrak{F}$. However, these results do not hold in general for uniformly smooth Banach spaces.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 41A65

Retrieve articles in all journals with MSC: 41A65


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1975-0361575-X
PII: S 0002-9939(1975)0361575-X
Keywords: Nonlinear approximation, curvature, unique best approximation, splines, Hilbert space
Article copyright: © Copyright 1975 American Mathematical Society